Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX

April 18, 1997Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 1997, 5:14 PM CDT for Terrell County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1997, 5:14 PM CDT (22:14 UTC)
Expired
Apr 18, 1997, 6:05 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS1 KMAF 182215 RRA
SVRMAF
TXC443-182305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
514 PM CDT FRI APR 18 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 605 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN TERRELL COUNTY
 
AT 513 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 15 MILES SOUTHEAST OF SANDERSON OR 6 MILES WEST
OF DRYDEN MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... DRYDEN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

$$

MURDOCH/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:01 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 18, 2:01 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
200 PM CDT FRI APR 18 1997

18Z SURFACE ANALYSIS SHOWS TROUGH OVER CENTRAL NM WITH HIGH PRESSURE
CENTERED OVER TX/LA BORDER.  AS A RESULT...MUCH OF THE FA DOMINATED
BY SOUTHEASTERLY WINDS.  JUDGING FROM BOTH IR/VIS/WV IMAGERY APPEARS
H5 CUTOFF LOW NEAR KGDP CONTINUING ON AN EAST NORTHEAST HEADING.
FIRST WAVE OF SHOWERS ALMOST OUT OF THE FA ATTM WITH ANOTHER ONE
SITUATED OVER BREWSTER AND PECOS COUNTIES.  SOME UNSEEN BOUNDARY
CAUSING TRAINING OVER SOUTHERN PECOS COUNTIES SO WILL HAVE TO WATCH
CLOSELY FOR POSSIBLE FLOODING.

AS AFOREMENTIONED H5 LOW OPENS AND MOVES ACROSS THE FA
TONIGHT...UPWARD MOTION WILL WANE.  AS A RESULT...BELIEVE BEST
CHANCES OF SHOWERS AND PERHAPS A FEW THUNDERSTORMS...TOUGH TO COME
BY DUE TO LACK OF HEATING...WILL BE OVER NORTHERN PORTIONS AND
MAINLY BEFORE MIDNIGHT...MAYBE A LITTLE AFTERWARDS EASTERN SECTIONS.
TOMORROW SHOULD SEE MOSTLY CLEAR SKIES WITH PERHAPS AN ISOLATED
THUNDERSTORM OVER THE MOUNTAINS.

WITH INCREASED INSOLATION TOMORROW AND A SLIGHT DOWNSLOPE COMPONENT
OF THE WIND...TEMPERATURES SHOULD REBOUND NICELY.  THEREFORE...WILL
STICK CLOSE TO WARMER MOS GUIDANCE THIS GO AROUND AS IT SEEMS
REASONABLE.

MAF  50/83  20
CNM  46/84  20
MRF  42/76  2-
P07  51/82  10

EARLE

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.